Odynophagia After Atrial Fibrillation Ablation
A 74-year-old man with hypertrophic cardiomyopathy and paroxysmal atrial fibrillation, requiring multiple cardioversions for unstable rapid ventricular rates, was referred for electric isolation of his pulmonary veins. Wide-area circumferential ablations, combined with targeting of pulmonary vein potentials, were used to electrically isolate all 4 pulmonary veins.
Before ablation, a transesophageal echocardiogram was performed after induction of general anesthesia. Ablation was performed with a closed, irrigated 4-mm tip (Chilli catheter, Boston Scientific, Natick, MA) with power levels of 30 W on the anterior left atrial wall and 20 W posteriorly. The temperature was limited to 40°C. An esophageal temperature probe was inserted for continuous monitoring but was difficult to advance to its proper location. Ablation was guided by a 3-dimensional representation of a contrast-enhanced cardiac computed tomography (CT) scan (Ensite Fusion, St Jude Medical, Minnetonka, MN). Intravenous heparin was administered to maintain the activated clotting time at 350 to 400 seconds.
Six hours after the procedure, the patient resumed intravenous heparin per protocol. Soon after recovering from anesthesia, the patient had midsternal chest pain on swallowing and was unable to eat. A CT scan without contrast and a barium swallow study were obtained; they revealed a large intramural esophageal hematoma extending from the level of the pulmonary artery to the gastroesophageal junction, which compressed the esophageal lumen with obstruction proximal to the hematoma (Figure, left). There was no evidence of an atrioesophageal fistula. The patient was treated conservatively by halting his oral intake for 1 week and then slowly advancing his diet thereafter. His anticoagulation was also initially withheld, but then was resumed after the first week. Repeat CT scan and barium swallow study showed a resolving hematoma (Figure, right), and the patient fully recovered without recurrence of his atrial fibrillation or hematoma over the next several months.
Esophageal injury is a known complication of catheter ablation for atrial fibrillation, typically in the form of atrioesophageal fistulas. A case of fatal esophageal perforation from a transesophageal echocardiogram has been reported during the course of a catheter ablation.1 Intramural esophageal hematomas are rare, and only 1 other case during catheter ablation has been reported in the literature, thought to be due to postoperative emesis in the setting of anticoagulation.2
It is notable that serious esophageal injury during catheter ablation is extremely rare, despite various esophageal instrumentations with intubation, transesophageal echocardiogram, and esophageal temperature probe, coupled with extensive anticoagulation and risks of postoperative emesis. Nevertheless, esophageal injury or hematoma should be considered in the differential for postoperative nonpleuritic, retrosternal chest pain, particularly if accompanied by odynophagia, dysphagia, or hematemesis.3 Furthermore, difficulty with transesophageal echocardiogram or with placement of an esophageal temperature probe may suggest an underlying or new obstruction. In this case, it was felt that the transesophageal echocardiogram was likely the source of the initial esophageal trauma, which was then exacerbated by the procedural anticoagulation.
The clinical characteristics of intramural esophageal hematomas have been described from cases associated with esophageal trauma resulting from a variety of nonablation causes, including intubation, endoscopy, blunt trauma, and even spontaneous development.3 Large esophageal hematomas have been associated with hemodynamic compromise resulting from compression of the cardiac chambers, extreme blood loss, and respiratory distress caused by compression of the airways. Surgical intervention may be necessary in these extreme cases; however, as with our patient, the majority of cases improve with conservative measures and have a good prognosis.4
- © 2011 American Heart Association, Inc.